Lightning, Bladen
- When
- August 20, 2:20 AM EST
- Where
- Bladen County, 4.51 mi S of Clarkton
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.415, -78.643
Lightning struck a house on Farmers Union Road.
Lightning struck a home in Whiteville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Lightning struck a home in Whiteville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 19, 7:21 PM EST, 6 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 821 PM EDT FRI AUG 19 2011 .SYNOPSIS... A PIEDMONT SURFACE TROUGH WILL BECOME ESTABLISHED INLAND SATURDAY AND SUNDAY...PROVIDING A FOCUS FOR ISOLATED THUNDERSTORMS. A COLD FRONT WILL MOVE THROUGH THE REGION LATE MONDAY INTO TUESDAY AND STALL TO OUR SOUTH...WHILE HIGH PRESSURE BUILDS INTO THE REGION TUESDAY THROUGH THURSDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... AS OF 8 PM FRIDAY...ISOLATED CONVECTION CONTINUES TO POP ACROSS THE FORECAST AREA THIS EVENING AND EXPECT THIS TO CONTINUE THROUGH THE OVERNIGHT HOURS AS A SHORT WAVE APPROACHES THE COAST. NO LIGHTNING AT PRESENT AND GIVEN LATEST GUIDANCE AS WELL AS LOSS OF DAYTIME HEATING DO NOT EXPECT CONVECTION TO BE STRONG. LATEST RUN OF THE NAM IS PRETTY BULLISH ON POPS...WITH HIGH CHANCE TO LIKELY BY DAYBREAK...BUT THIS SEEMS OVERDONE GIVEN LATEST RADAR MOSAIC DATA. PORTION OF PREVIOUS DISCUSSION FROM THIS AFTERNOON FOLLOWS: WATER VAPOR IMAGERY SHOWS SHORT-WAVE ENERGY APPROACHING THE CENTRAL APPALACHIANS WITH WIDELY SCATTERED CONVECTION POPPING OVER THE WRN CAROLINAS. BECAUSE OF THIS FEATURE WE WILL SUSTAIN A SLIGHT CHANCE OF TSTMS THROUGH THE NEAR TERM PERIOD. FOR MIN TEMPS UPPER 60S INLAND AND LOWER 70S COAST. DEPENDING ON CLOUD COVER OVERNIGHT...THESE MAY NEED TO BE ADJUSTED UPWARD...BUT WITH CONVECTION REMAINING ISOLATED AT THIS TIME WILL HOLD ONTO THESE VALUES FOR NOW. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... AS OF 3 PM FRIDAY...ONE FINAL VORT MAX SWINGING ACROSS THE AREA DURING THE AFTERNOON HOURS ON SATURDAY. THIS WEAK FORCING PAIRED WITH THE SEA BREEZE SHOULD YIELD ISOLATED TO WIDELY SCATTERED THUNDERSTORMS AREA-WIDE. THE WRF IS QUICKER AND WOULD IMPLY THAT AT LEAST WESTERN ZONES ARE GETTING WET AS EARLY AS THE START OF THE PERIOD. WILL MAINTAIN THE 20-ISH POPS OF CONTINUITY FOR NOW AND THEN SHOW THE SLIGHT RISE TO ABOUT 30 DURING THE PEAK HEATING HOURS. A WEAK SENSE OF CYCLONIC CURVATURE REMAINS IN THE MID LEVELS DUE TO A VERY DEEP TROUGH OVER HUDSON BAY INTO SUNDAY. A FAIRLY WELL DEFINED PIEDMONT TROUGH WILL BE IN PLACE AS WELL. STORMS THAT FIRE ALONG THIS BOUNDARY WILL THEN MOVE EAST AT 15-20 MPH AND COULD AFFECT WESTERN ZONES. THE INLAND PENETRATION OF THE SEA BREEZE WILL BE LIMITED BY THE FLOW ALOFT BUT IT MAY STILL PROVIDE ISOLATED COVERAGE OF CONVECTION. DEEP MOISTURE WILL INCREASE SUNDAY NIGHT AS A COLD FRONT APPROACHES. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 3 PM FRIDAY...UNSETTLED CONDITIONS MON AHEAD OF COLD FRONT SLATED TO MOVE ACROSS THE AREA MON NIGHT INTO TUE. LONGWAVE 5H TROF OVER MUCH OF THE EAST COAST AND DEEP MOISTURE LEAD TO AN UNSTABLE AIR MASS AHEAD OF THE FRONT. WENT AHEAD AND INCREASED MON POP TO LOW CHC...WHICH IS STILL UNDER EXTENDED MOS. CONVERGENCE ALOFT...AS 5H TROF AXIS SHIFTS OFFSHORE...HELPS DRY AIR MASS OUT TUE AND WED AS FRONT STALLS JUST SOUTH OF THE AREA AND DISSIPATES. SUBSIDENCE/DRY AIR WILL LIMIT PRECIP CHANCES TO SLIGHT CHC BOTH TUE AND WED. MOISTURE STARTS TO RETURN ON THU AS BERMUDA STARTS TO BUILD BACK IN...INCREASING PRECIP CHANCES FOR THE END OF THE WEEK. 5H TROUGH RETURNS LATE IN THE WEEK...COINCIDENT WITH MOISTURE INCREASE AND RESULTING IN PRECIP CHANCES INCREASING BACK INTO THE CHANCE REALM. HIGHS WILL BE NEAR TO SLIGHTLY ABOVE CLIMO WHILE LOWS WILL RUN A CAT OR SO ABOVE. WORTH NOTING MOST OF THE GUIDANCE CONTINUES TO MOVE AN IMPRESSIVE TROPICAL SYSTEM THROUGH THE CARIBBEAN SEA AND INTO THE EASTERN/CENTRAL GULF OF MEXICO LATE IN THE PERIOD. STILL A LOT OF UNCERTAINTY WITH RESPECT TO THIS FORECAST...BUT GIVEN THE CURRENT LOCATION OF THE FEATURE AND ITS CONDITION THINK THE OCCASIONAL EAST COAST SOLUTION SHOW BY SOME OF THE GUIDANCE IS NOT BELIEVABLE. FOR THIS TO HAPPEN THE STORM WOULD NEED TO RAPIDLY DEVELOP WITHIN THE NEXT 24 HOURS. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... AS OF 00Z...FOG DEVELOPMENT POSSIBLE OVERNIGHT INTO EARLY SATURDAY MORNING RESULTING IN PATCHY AREAS OF MVFR VSBY RESTRICTIONS. OTHERWISE...HIGH CONFIDENCE FOR VFR. CURRENT RADAR DEPICTS ISOLATED SHRA/TSRA ACROSS THE AREA. AS THIS ACTIVITY CONTINUES TO PROGRESS SE...IT WILL SLOWLY TAPER OFF AS IT LOOSES DIURNAL HEATING. DO NOT EXPECT ANY RESTRICTIONS AS A RESULT. OTHERWISE...EXPECT NEARLY CALM WINDS AND CLEARING SKIES THIS EVENING. GIVEN LIGHT WINDS AND AREAS OF RESIDUAL MOISTURE...HAVE INTRODUCED 5 SM MVFR DUE TO FOG AT KCRE/KMYR/KFLO. EXPECT IF ANY FOG DEVELOPS...IT WILL QUICKLY DISSIPATE BY DAYBREAK...GIVING WAY TO VFR. CURRENT MODEL GUIDANCE SUGGEST A PIEDMONT TROUGH PROPAGATING TOWARDS THE AREA MAY ALLOW FOR SOME ISOLATED SHRA INLAND SATURDAY MORNING...THUS HAVE INCLUDED VCSH AT KLBT/KFLO. LIGHT WINDS THROUGHOUT THE DAY WILL TRANSITION TO S-SW WITH WIND SPEEDS AOB 10 KTS. WINDS WILL SHIFT MORE SOUTHERLY WITH AFTERNOON SEABREEZE. CANNOT RULE OUT ISOLATED TO SCATTERED SHRA/TSRA THROUGHOUT THE AFTERNOON...THUS HAVE INTRODUCED VCSH AT THE COASTAL SITES. INTO SATURDAY EVENING...WINDS WILL REMAIN SOUTHERLY...EVENTUALLY BECOMING NEARLY CALM. EXTENDED OUTLOOK...SCATTERED SHRA/TSRA THROUGH THE WEEKEND INTO EARLY NEXT WEEK. OTHERWISE EXPECT VFR. && .MARINE... NEAR TERM/THROUGH TONIGHT/... AS OF 8 PM FRIDAY...NO CHANGES TO THE NEAR TERM FORECAST. LATEST BUOY AND COASTAL OBS SHOW SWLY WINDS OF 10 TO 15 KTS WITH 2 TO 3 FT SEAS WITHING 20 NM OF THE COAST. SEAS SHOW A PERIOD OF ABOUT 6 SECONDS. SPECTRUM TO REMAIN A MIX OF SE WIND WAVES AND ABOUT 2 FEET OF LONGER PERIOD SE SWELL. A FEW STORMS MAY IMPACT THE NEAR SHORE WATERS TONIGHT. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 3 PM FRIDAY...LIGHT FLOW ON SATURDAY WILL MAINLY BE THE PRODUCT OF HIGH PRESSURE WELL OUT INTO THE ATLANTIC. THERE IS SOME UNCERTAINTY HOWEVER REGARDING A SURFACE TROUGH AND ASSOCIATED WARM FRONT TRYING TO DEVELOP ACROSS GA AND INLAND SC. THIS COULD BACK THE WINDS FROM SOUTHERLY TO A MORE SE OR ESE DIRECTION. A FAIRLY SEASONABLE 2 TO 3 FT SEA STATE BORNE OF BOTH A WIND CHOP AND SE SWELL CAN BE EXPECTED. A STRENGTHENING OF THE HIGH AND DEVELOPMENT OF A PIEDMONT TROUGH WILL TIGHTEN UP THE FLOW AND LEAD TO A BETTER DEFINED SOUTHERLY DIRECTION. THE APPROACH OF A COLD FRONT FROM THE NORTHWEST WILL FURTHER INCREASE THE GRADIENT SUNDAY NIGHT. SEAS COULD BUILD UP TO 1 FT AS A RESULT. LONG TERM /MONDAY THROUGH WEDNESDAY/... AS OF 3 PM FRIDAY...COLD FRONT WILL MOVE ACROSS THE WATERS MON NIGHT INTO TUE WITH SOUTHWEST FLOW MON BECOMING NORTHERLY TUE. FRONT WILL REMAIN STALLED SOUTH OF THE WATERS TUE AND WED AS IT SLOWLY DISSIPATES. SURFACE HIGH SETTLING SOUTH AND EAST WILL INDUCE NORTHEAST TO EAST WINDS ACROSS THE WATERS ON WED. SOUTHWEST FLOW AHEAD OF THE FRONT WILL GENERALLY BE 10 TO 15 KT...BUT BEHIND THE FRONT SPEEDS WILL BE 10 KT OR LESS. IN THE PREFRONTAL ENVIRONMENT SEAS WILL RUN 2 TO 3 FT...POST FRONT SEAS WILL BE CLOSER TO 2 FT. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...MJC/REK AVIATION...SGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 400 PM EDT FRI AUG 19 2011 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-202000- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 400 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-202000- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 400 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-202000- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 400 PM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SGL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1201 AM EDT SAT AUG 20 2011 NCZ096-099-105-109-200500- BLADEN-COLUMBUS-INLAND BRUNSWICK-INLAND PENDER- 1201 AM EDT SAT AUG 20 2011 ...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...PENDER...BLADEN AND COLUMBUS COUNTIES THROUGH 100 AM EDT... AT 1201 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CLARKTON...OR ABOUT 10 MILES SOUTH OF ELIZABETHTOWN...MOVING EAST AT 15 MPH. SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...WHITEVILLE... BATARORA...CARVERS...COUNCIL...CRUSOE ISLAND...DELCO...ELKTON... EMERSON...FREEMAN...HALLSBORO AND KELLY. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 40 TO 50 MPH. THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3451 7816 3404 7807 3419 7878 3468 7866 TIME...MOT...LOC 0401Z 285DEG 14KT 3448 7864 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1234 AM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG 2 W ELIZABETHTOWN 34.63N 78.65W
08/19/2011 BLADEN NC PUBLIC
5 PINE TREES SNAPPED MIDWAY UP ALONG CROMARTIE ROAD.
&&
EVENT NUMBER ILM1100504
DCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
102 AM EDT SAT AUG 20 2011
NCZ096-099-105-107-109-200600-
BLADEN-COLUMBUS-INLAND BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
102 AM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER...
PENDER...BLADEN AND COLUMBUS COUNTIES THROUGH 200 AM EDT...
AT 102 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER LAKE WACCAMAW...OR ABOUT 11 MILES EAST OF
WHITEVILLE...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE LELAND...BATARORA...BISHOP...
CARVERS...CASTLE HAYNE...COUNCIL...CRUSOE ISLAND...CURRIE...DELCO...
FREEMAN...HALLSBORO AND KELLY.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3396 7815 3397 7825 3425 7866 3452 7849
3445 7784
TIME...MOT...LOC 0502Z 296DEG 16KT 3429 7851
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
118 AM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM TSTM WND DMG 5 NNE PROCTORVILLE 34.54N 79.00W
08/19/2011 ROBESON NC 911 CALL CENTER
POWER LINES DOWN POSSIBLY DUE TO DOWNED TREES.
&&
EVENT NUMBER ILM1100505
DCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
131 AM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM FLOOD LUMBERTON 34.64N 79.01W
08/20/2011 ROBESON NC 911 CALL CENTER
ROADS VICINITY OF SOUTHEAST REGIONAL MEDICAL CENTER
FLOODED.
&&
EVENT NUMBER ILM1100506
DCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 141 AM EDT SAT AUG 20 2011 NCZ087-096-099-200715- BLADEN-COLUMBUS-ROBESON- 141 AM EDT SAT AUG 20 2011 ...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN...COLUMBUS AND ROBESON COUNTIES THROUGH 315 AM EDT... AT 141 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ELROD...OR ABOUT 13 MILES WEST OF LUMBERTON...MOVING EAST AT 15 MPH. SOME LOCATIONS IMPACTED INCLUDE LUMBERTON...WHITEVILLE... ABBOTTSBURG...BARNESVILLE...BLADENBORO...BOARDMAN...CHADBOURN... CLARENDON...ELKTON...ELROD...EMERSON AND EVERGREEN. HAZARDS INCLUDE... GUSTY WINDS OF 40 TO 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && LAT...LON 3455 7849 3413 7875 3456 7936 3473 7929 TIME...MOT...LOC 0541Z 288DEG 15KT 3462 7922 15
The Wilmington radar (KLTX), 51 km away, was scanning. The volume nearest the first event began at 07:19 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house on Farmers Union Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343764.